Alert archive / Michigan / Gale Warnings in 2023

Gale Warning 2, NWS Grand Rapids, MI

January 26, 2023

NWS Grand Rapids, MI issued this gale warning at Jan 26, 2023, 3:56 PM EST. It took effect at Jan 27, 2023, 10:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2023, 3:56 PM EST (20:56 UTC)
In effect from
Jan 27, 2023, 10:00 AM EST
Expired
Jan 27, 2023, 6:55 PM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

341 
WHUS73 KGRR 262056
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
356 PM EST Thu Jan 26 2023

LMZ844>849-270500-
/O.CON.KGRR.SC.Y.0007.000000T0000Z-230127T1500Z/
/O.UPG.KGRR.GL.A.0002.230127T1500Z-230128T0000Z/
/O.NEW.KGRR.GL.W.0002.230127T1500Z-230128T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 PM EST Thu Jan 26 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
FRIDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 knots with
  gusts up to 40 knots becoming southwest and waves 7 to 12 feet 
  expected. For the Small Craft Advisory, west winds 15 to 25 
  knots with gusts up to 30 knots and waves 5 to 8 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 10 AM to 7 PM EST Friday. 
  For the Small Craft Advisory, until 10 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
850 
WHUS73 KGRR 270842
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 AM EST Fri Jan 27 2023

LMZ844>849-271645-
/O.CON.KGRR.SC.Y.0007.000000T0000Z-230127T1500Z/
/O.CON.KGRR.GL.W.0002.230127T1500Z-230128T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
342 AM EST Fri Jan 27 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...For the Gale Warning, southwest winds 25 to 35 knots 
  with gusts up to 45 knots and waves 6 to 11 feet expected. For 
  the Small Craft Advisory, southwest winds 20 to 30 knots with 
  gusts up to 35 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 PM 
  EST this evening. For the Small Craft Advisory, until 10 AM 
  EST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kenyon
119 
WHUS73 KGRR 271514
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
Issued by National Weather Service Detroit/Pontiac MI
1014 AM EST Fri Jan 27 2023

LMZ844>849-280000-
/O.EXP.KGRR.SC.Y.0007.000000T0000Z-230127T1500Z/
/O.CON.KGRR.GL.W.0002.000000T0000Z-230128T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1014 AM EST Fri Jan 27 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 25 to 35 knots with gusts up to 45 
  knots and waves 6 to 11 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 PM 
  EST this evening. For the Small Craft Advisory, until 10 AM 
  EST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
886 
WHUS73 KGRR 272055
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
355 PM EST Fri Jan 27 2023

LMZ844>849-280000-
/O.CON.KGRR.GL.W.0002.000000T0000Z-230128T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
355 PM EST Fri Jan 27 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 25 to 30 knots with gusts up to 40 knots
  and waves 8 to 13 feet. Wind shifting west this evening then
  diminishing overnight. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
220 
WHUS73 KGRR 272355
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
655 PM EST Fri Jan 27 2023

LMZ844>849-280800-
/O.CAN.KGRR.GL.W.0002.000000T0000Z-230128T0000Z/
/O.NEW.KGRR.SC.Y.0008.230127T2355Z-230128T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
655 PM EST Fri Jan 27 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds to 30 knots and waves 7 to 12 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 26, 3:43 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 26, 3:43 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
343 PM EST Thu Jan 26 2023

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Thursday)
Issued at 343 PM EST Thu Jan 26 2023

Active winter pattern continues over the next several days with
both synoptic systems and occasional lake effect/enhancement
offering multiple opportunities for accumulating snow.

--Locally Intense Snow Showers This Evening--

This evening we have a shortwave dropping southeast from WI which
passes through between 00Z and 06Z and is augmented by optimal lake
effect ingredients. There is also a sfc trough draped across the
area which enhances sfc convergence in an area from roughly Holland
and South Haven east to Kalamazoo/Battle Creek and Hastings.

Some fairly intense snow showers can be expected to continue through
06Z in this zone, and a dominant west-east band may set up along or
just north of the I-94 corridor for a time this evening (per CAM
guidance and progged area of best 1000-850 convergence).
Steep lapse rates, deep moisture, and strong omega in the DGZ are
present, and a few impressive meso-low circs have been
occasionally embedded within the lake convection.

With the main focus for heavier snow showers shifting south this
evening, will let Muskegon, Oceana, and Mason Counties expire
from the winter weather advisory at 4 PM. Will keep the headline
going til 4 AM for Ottawa, Allegan, Van Buren, and Kalamazoo, and
will also add in Barry and Calhoun counties due to expected
elongated W-E band orientation. Colder sfc temps after dark will
lead to wet roadways developing icy spots resulting in an
increase in travel impacts.

--Another Burst of Snow on Friday Afternoon/Evening--

After a brief lull late tonight into Friday morning, a fast moving
nrn stream shortwave scoops through the area on Friday afternoon and
early evening. Most locations should see around 1" of new snow
synoptically from this system, but southwest flow lake enhancement
ahead of the approaching sfc front should lead to higher amounts
of perhaps 2-4" from Holland and GRR northward along the U.S. 31
and 131 corridors. The Friday afternoon commute may be impacted
with some heavier snow showers as winds veer more westerly with
time. Gusty winds will accompany the front as well, with gusts of
30-40 mph likely; strongest at the lakeshore. An advisory will
likely be needed for parts of the area with this system, but given
the ongoing headlines will let later shifts handle that issuance.

--Narrow Band of FGEN Snow Saturday into Saturday Night--

130 kt upper level jet zipping along a tight mid level baroclinic
zone triggers a relatively narrow band of heavier synoptic FGEN
snow for Saturday and Saturday night from IA to srn Lwr MI.
Current guidance consensus is for the heaviest snow to fall
between the I-94 and I-96 corridors, although pinning down that
exact prime FGEN zone in these types of events can be challenging
that far out. While an outlier, The NAM shows that band to the
north of I-96. Expect further refinement/adjustment with this
system going forward, but there's certainly a possibility of a
narrow swath of 3-6" advisory worthy snow somewhere in the CWFA.

--Cold Air and More Snow Shower Chances Next Week--

The main baroclinic zone shifts farther south behind the Saturday
system with colder air gradually filtering into the region and
highs only around 20 predicted for much of next week. That should
fuel some additional lake snows, although a 1035mb sfc high shown
building in by the ECMWF may become a big limiting factor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 100 PM EST Thu Jan 26 2023

Snow showers will lead to variable conditions this afternoon and
evening, but in general IFR will prevail with times of LIFR
possible in heavier snow showers. Of particular interest will the
heavier west-east snow band that's expected to develop around AZO
toward 00Z. Should that set up near/over the AZO/BTL terminals,
frequent vsbys of 1/2 or less will be possible roughly 00Z-04Z.

Snow showers diminishing/ending after 06Z tonight but MVFR and
areas of IFR lingering. A period of VFR is possible briefly on
Friday morning before more snow showers containing IFR/LIFR vsbys
arrives from the west in the afternoon. A notable increase in
winds from the south is expected after 14Z or so Friday.

&&

.MARINE...
Issued at 343 PM EST Thu Jan 26 2023

Will convert the Gale Watch to a Warning with this issuance as
period of stronger southwest flow ahead of cold front Friday is
more certain now.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 PM EST this afternoon for MIZ037-
     043-050.

     Winter Weather Advisory until 4 AM EST Friday for MIZ056-064-065-
     071>073.

LM...Small Craft Advisory until 10 AM EST Friday for LMZ844>849.

     Gale Warning from 10 AM to 7 PM EST Friday for LMZ844>849.

&&

DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Jan 26, 4:20 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
420 AM EST Thu Jan 26 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
420 AM EST Thu Jan 26 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Slippery road conditions are possible this morning across the
area, owing to light snowfall that occurred overnight, along with
patches of black ice.

Lake-effect snow showers will mainly affect lakeshore counties
today. Additional accumulations will generally range from 1 to 3
inches. Quick drops in visibility may occur in the heaviest
bursts of snow, and slippery travel conditions are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected across much of the area on Friday, with
accumulations of generally 1 to 3 inches. Slippery travel is
possible. Wind gusts of 40-50 mph are also expected on Friday,
especially from Muskegon northward. Blowing snow and isolated
power outages may result.

An additional period of accumulating snow is forecast for
Saturday and Saturday night. Hazardous travel conditions are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon

LMZ844>849-270930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EST Thu Jan 26 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale-force winds are expected to develop on Friday. Waves will
increase to 9-16 ft, mainly north of Grand Haven. Piers may be
occasionally swamped in these conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon

In the hours before

Special weather statement, Jan 26, 1:57 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
157 PM EST Thu Jan 26 2023

MIZ056-057-064-065-262100-
Ottawa-Kent-Allegan-Barry-
Including the cities of Grand Haven, Jenison, Grand Rapids, Holland,
and Hastings
157 PM EST Thu Jan 26 2023

...Intense snow shower will impact portions of Allegan, southern
Kent, southeastern Ottawa and western Barry Counties through 3 PM
EST...

At 155 PM EST, Doppler radar was tracking an intense snow shower
along a line extending from near Jenison to near Hudsonville to near
Holland. Movement was southeast at 20 mph.

Sudden whiteout conditions can be expected in this snow shower,
making travel very difficult. Sections of Interstate 196 west of
Grand Rapids and U.S. 131 South of Grand Rapids will be impacted.

Locations impacted include...
Grand Rapids, Holland, Allegan, Wyoming, Kentwood, Walker,
Grandville, Hudsonville, Zeeland, Wayland, Otsego, Plainwell,
Middleville, Caledonia, Freeport, Martin, Jenison, Dorr, and
Orangeville.

Meade

Nearby

Gale Warnings in Michigan, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.